Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Salt Lake City, UT

November 23, 2016Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 23, 2016, 3:56 PM MST for Juab County, Tooele County, Utah. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2016, 3:56 PM MST (22:56 UTC)
Expired
Nov 23, 2016, 5:00 PM MST
In force
64 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 131 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 4:30 PM MSTTSTM WND GST 655 Ne Vernon, UTVERNON HILL - 5761 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS55 KSLC 232256
SVRSLC
UTC023-045-240000-
/O.NEW.KSLC.SV.W.0061.161123T2256Z-161124T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MST WED NOV 23 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TOOELE COUNTY IN UTAH...
  NORTH CENTRAL JUAB COUNTY IN UTAH...

* UNTIL 500 PM MST

* AT 355 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  NEAR DUGWAY TO 26 MILES EAST OF FISH SPRINGS WILDLIFE REFUGE...AND
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUGWAY...VERNON...OPHIR...RUSH VALLEY...FAUST AND LOFGREEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS. 


&&

LAT...LON 4042 11223 3986 11219 3959 11238 3978 11294
      4043 11279
TIME...MOT...LOC 2255Z 292DEG 26KT 4032 11271 3984 11286 

$$

MPS
2 follow-up statements
066 
WWUS55 KSLC 232326
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MST WED NOV 23 2016

UTC023-045-240000-
/O.CON.KSLC.SV.W.0061.000000T0000Z-161124T0000Z/
TOOELE UT-JUAB UT-
426 PM MST WED NOV 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHEASTERN TOOELE AND NORTH CENTRAL JUAB COUNTIES...

AT 425 PM MST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH A
HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
VERNON TO 28 MILES NORTH OF DELTA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
VERNON...OPHIR...RUSH VALLEY...FAUST AND LOFGREEN. 

LAT...LON 4042 11223 3986 11219 3959 11238 3976 11281
      4042 11259
TIME...MOT...LOC 2325Z 292DEG 26KT 4024 11246 3976 11261 

$$

MPS
569 
WWUS55 KSLC 232351
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
451 PM MST WED NOV 23 2016

UTC023-045-240001-
/O.EXP.KSLC.SV.W.0061.000000T0000Z-161124T0000Z/
TOOELE UT-JUAB UT-
451 PM MST WED NOV 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOELE AND NORTH
CENTRAL JUAB COUNTIES WILL EXPIRE AT 500 PM MST...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 4042 11223 3986 11219 3959 11238 3976 11281
      4042 11259
TIME...MOT...LOC 2351Z 292DEG 26KT 4017 11224 3969 11239 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 10:26 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 23, 10:26 AM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1026 AM MST Wed Nov 23 2016

.SYNOPSIS...A fast moving storm system will cross mainly northern
portions of the area late this afternoon through tonight. Dry
high pressure will return for Thursday and persist through the
first half of the weekend.

&&

.DISCUSSION...Trough centered over the California coast this
morning with the associated front over eastern Nevada. The front
will track across western Utah this afternoon and through much of
the rest of the state this evening.

Timing of the front is a bit problematic as it is set to move
through the Wasatch Front during the evening commute. Precip
should begin as rain in the valleys before changing over to snow,
but there is some uncertainty as to how quickly that will occur.
Per BUFR soundings, GFS, RAP, and local ARW hold off the
transition to snow until an hour or two after sunset, but NAM
shows this occurring around sunset. NAM often has a cold bias with
regard to p-type but think rates might be high enough to support
an earlier transition. Still, given warm road temperatures it will
be difficult for snow to stick on valley roadways. However, with
temperatures rapidly moving below freezing this evening/overnight,
there is potential for black ice, particularly on bridges and
overpasses.

Overall, the storm is expected to be a quick hitter, with the best
precip over the state occurring before midnight, though some
showers could linger overnight over the higher terrain. Still,
rates should be good with the boundary, enough to cause travel
impacts in the mountains. Going Winter Weather Advisory looks
good.

High pressure will move in quickly behind the exiting system
during the day Thursday and remain in place through the first part
of the weekend. A more progressive pattern is expected to set up
for the beginning of next week, with a series of storm systems
moving through.

Updated the forecast earlier to adjust POPs for today with current
trends. No additional updates planned.

&&

.AVIATION...Southerly winds will increase late this morning at the
KSLC terminal as a cold front approaches from the West. Expecting
the frontal passage between 22 and 23z, and a wind switch to the
northwest. Onset of rain showers will occur after the front passes,
and switch to snow about an hour later. Expecting MVFR visbys and
cigs transitioning to IFR through 03z with heavier precip
intensities.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 3 PM this afternoon to 3 AM MST
     Thursday for UTZ007>010.

WY...None.
&&

PUBLIC...Traphagan
AVIATION...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 23, 4:47 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
447 AM MST WED NOV 23 2016

UTZ001>016-019>021-517-518-WYZ021-241400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
447 AM MST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE NEXT PACIFIC COLD FRONT WILL CROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. ACCUMULATING SNOW IS EXPECTED IN THE
NORTHERN AND CENTRAL MOUNTAINS WITH SOME ROAD IMPACTS OVER THE
PASSES. SNOW WILL REACH THE WESTERN VALLEY FLOORS BUT ONLY LIGHT
ACCUMULATION IS EXPECTED THERE AND MAINLY ON GRASSY SURFACES.
MOTORISTS SHOULD BE ON THE LOOK OUT FOR ICY ROADS LATER TONIGHT.

THOSE WITH TRAVEL PLANS SHOULD CONTINUE TO MONITOR THE LATEST
FORECASTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF COLD STORM SYSTEMS WILL AFFECT THE REGION SUNDAY
THROUGH TUESDAY...WITH THE POTENTIAL FOR SNOW TO THE VALLEY FLOOR
AND SIGNIFICANT ACCUMULATION IN THE MOUNTAINS.

A HARD FREEZE IS POSSIBLE IN DIXIE NEXT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:30 PM MSTSevere Thunderstorm WarningSLCJuab, Tooele30 min
Nov 23, 4:40 PM MSTSevere Thunderstorm WarningSLCJuab, Tooele, Utah65 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.